Alert archive / Iowa / Ice Storm Warnings in 2019
Ice Storm Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this ice storm warning at Apr 10, 2019, 12:37 PM CDT for Dickinson County, Lyon County, Osceola County, Iowa; Jackson County, Nobles County, Rock County, Minnesota. It took effect at Apr 10, 2019, 4:00 PM CDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2019, 12:37 PM CDT (17:37 UTC)
- In effect from
- Apr 10, 2019, 4:00 PM CDT
- Expired
- Apr 11, 2019, 3:58 PM CDT
- In force
- 24 hr
- Issued by
- NWS Sioux Falls, SD
Counties Dickinson County, IA, Lyon County, IA, Osceola County, IA, Jackson County, MN, Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this ice storm warning went out at Apr 10, 12:23 PM CDT, 14 minutes earlier.
Area forecast discussion, Apr 10, 12:23 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1223 PM CDT Wed Apr 10 2019
.UPDATE...
Issued at 1222 PM CDT Wed Apr 10 2019
Challenging forecast this morning as low over north central Kansas
continues to rapidly deepen. Band of precipitation along the highway
14 corridor into southwest Minnesota is expected to slowly expand
southward as intense TROWAL develops. This has resulted in a narrow
but intense band of snow with nearly 7" of snow already in Marshall
MN as of 11 am.
As the warm air near 700 mb wraps around this upper
low this evening into Thursday, have the set up for an area in
southwest Minnesota that could see significant icing. Based on
plumes and forecast soundings, am most concerned about an area along
I-90 in Nobles, Murray, Jackson and Cottonwood Counties. Models
still wavering in the amount of warm air, with the 12Z NAM and RAP
more pronounced with the warm air than the 12Z GFS and HRRR.
However, 12Z NAM model soundings suggest the potential for
convective freezing rain for tonight lifting from 750-650 mb. The
threat for convective freezing rain lingers through the bulk of the
daylight hours on Thursday, before the warm nose cools allowing
precipitation type to change over to snow.
Further back to the west, the amount of warmer air wrapping that far
west is still in question, and could result in a prolonged period
of mixed precipitation. Have elected to issue a winter storm
warning on the southeast edge of the blizzard warning including
Minnehaha, Turner, and Yankton Counties. Still concerned about the
blizzard conditions here if enough snow falls, and may need to
upgrade these locations to blizzard warning if conditions warrant.
In terms of severe weather-as lift increases tonight as upper low
approaches, could see thunderstorms develop across eastern Nebraska
into western Iowa. There is enough elevated instability, 1000-1500
J/kg CAPE, and speed shear of 25 kts above 800 mb to result in a
marginal severe weather threat across Northwest Iowa and far
northeast Nebraska. Am thinking these storms would be elevated, with
the primary severe threat being hail up from 1 to 1.5 inches across
northeast Nebraska into northwest Iowa mainly south of highway 18.
&&
.SHORT TERM...(Today and Tonight)
Issued at 352 AM CDT Wed Apr 10 2019
A complex, dynamic April system will bring a variety of weather to
the area through Thursday. The main concern will continue to be the
fine line between rain, freezing rain and snow and whether or not
confidence will increase or if we will be stuck waiting until we are
closer to reality later tonight into Thursday morning. And of course
the blizzard conditions that will develop in central and northeast
SD.
For this morning a very strong mid level thermal gradient is in
place, especially from about 850 mb to 650 mb. The winds in this
layer really increase early this morning as strong convergence lifts
gradually northeast. For the most part everything below about 750mb
is capped off and the banding of precipitation should be confined to
forcing in the 700 mb to 750 mb layer. What makes this forcing
complex is that while we lose saturation in the ice bearing layer
lift from this 700 mb to 750 mb layer does have about 500 J/kg so
scattered activity will likely continue, even as drier air wraps
north in and above this layer. To add complexity to this is the
colder and drier air filtering south at the surface from northeast
SD which will increase the chance for snow or possibly freezing rain
from about 4 am through noon or so north of Interstate 90. By
afternoon the focus along this mid level front will likely weaken
but if we can keep some instability feeding into this we could very
well see some snowfall continue all day into the night along highway
14 into central SD.
.LONG TERM...(Thursday through Tuesday)
Issued at 352 AM CDT Wed Apr 10 2019
By this evening the effects of the very strong, deepening wave will
allow forcing to expand across the area. A renewed expanse of very
strong lift coupled with good mid level instability should allow
convection to shift north and merge with a broad area of
precipitation. A look at the soundings upstream suggests that all
instability below about 800 mb will go unused as it will be capped
off so forcing in roughly the 800 mb to 750mb will be the layer to
watch. This should allow a few stronger updrafts to develop and
isolated hail could become a threat. To the north and west roughly
across I-90 in southwest MN into parts of southeast SD will be the
problematic zone where rain or freezing rain will be possible, with
temperatures likely somewhere between about 31 and 34 through the
night. A little worried that if this warm sector wraps a little
farther north and west parts of the blizzard warning may need to be
changed to a winter storm warning or ice storm warning depending
upon how much freezing rain would fall. No easy answer here.
However farther north and west into central SD and east central SD
mainly snow looks likely and the models are still kicking out large
amounts of precipitation. If it stays all snow we very well could
see amounts approach two feet in central SD from Huron south
towards Chamberlain. On top of this winds will kick up with gusts of
40 to 50 mph likely. The latest runs of the models struggling with
just how far west the surface low wraps which will make a difference
not only for precipitation type but also wind speeds.
On Thursday the colder air will begin to wrap east but still
anticipate most of northwest IA to remain rainfall with some thunder
possible. Heavy snow will continue in central SD but by afternoon
the trowal feature will begin to break down and the snow should
shift east. Amounts will diminish as this happens but with very
strong winds conditions will still be treacherous into Thursday
night.
By Friday the snow should finally lift eastward and breezy and cold
conditions spill in. Highs should only be in the 30s with northwest
winds likely gusting to around 35 mph.
Saturday and Sunday not appearing a whole lot warmer with highs from
the upper 30s to mid 40s, maybe some warmer readings towards Sioux
City on Sunday. Finally by Monday warmer air will work into the area
but much of this warmer air will be used to melt the snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 657 AM CDT Wed Apr 10 2019
Very complex precipitation forecast over the next 24 hours,
especially for KFSD which could see the full gamut of wintry
types, ranging from rain or possibly a little snow today, to
freezing rain or sleet tonight as a warm layer aloft works
northward. Thus, timing of various precipitation types in the
KFSD TAF is very low confidence. KHON/KFSD could also see an
isolated thunderstorm early in the period this morning.
Greater confidence that snow will be the dominant type in KHON
throughout the period, with an increased risk of blowing snow as
winds increase to 30-40kts tonight. Similar wind gusts likely at
KFSD/KSUX after 18-20Z. Also high confidence that KSUX will see
rain through Thursday morning, with main question pertaining to
potential for thunderstorms during the latter half of the forecast
period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 1 AM Thursday to 7 AM CDT Friday for
SDZ062-066-069.
Blizzard Warning from 7 PM this evening to 7 AM CDT Friday for
SDZ038>040-050-052>061-063>065-068.
Winter Weather Advisory until 7 PM CDT this evening for
SDZ038>040-053>056.
MN...Blizzard Warning from 7 PM this evening to 7 AM CDT Friday for
MNZ071-072-080-081-097.
Winter Weather Advisory until 7 PM CDT this evening for MNZ071-
072-080-081-097.
Ice Storm Warning from 1 AM Thursday to 7 AM CDT Friday for
MNZ089-090-098.
IA...NONE.
NE...NONE.
&&
UPDATE...BT/Schumacher/
SHORT TERM...08
LONG TERM...08
AVIATION...JHHazardous weather outlook, Apr 10, 4:41 AM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 441 AM CDT Wed Apr 10 2019 MNZ071-072-080-081-097-SDZ038>040-050-052>061-063>065-068-110945- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 441 AM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A mix of rain, freezing rain, sleet and snow will be possible along highway 14 this morning. A tenth of an inch of ice and 1 to 3 inches of snow will be possible into early afternoon. The snow will begin to become more widespread in central South Dakota during the afternoon. By this evening into Thursday the intensity of the snow will increase as will the winds, which will bring blizzard conditions to a large area of central and east central South Dakota. Some parts of the blizzard warning from Pipestone to Windom could see some potentially significant icing this evening and overnight as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous conditions will continue Thursday night into Friday with blowing snow still possible. By Thursday night much of the area will see a fresh foot or more of snowfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-MNZ089-090-098-SDZ062-066-067-069-070-110945- Lyon-Osceola-Dickinson-Nobles-Jackson-Rock-Minnehaha-Turner- Lincoln-Yankton-Clay- 441 AM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and isolated thunderstorms will be possible early this morning, then again this evening into the overnight hours. Interstate 90 from around Sioux Falls into southwest Minnesota and Interstate 29 from Sioux Falls south towards Beresford will see the highest potential for changeable conditions tonight into Thursday. There will be the chance for rain, freezing rain, sleet and snow tonight and if the temperature at the surface can remain cold enough, some significant icing around a quarter to a half of an inch will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday By late Thursday morning the area will begin to transition to snow with anywhere from 1 to 6 inches possible, depending upon how much warm air wraps westward into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-110945- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Union- 441 AM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Rain will develop tonight and continue with a few thunderstorms possible from roughly 8 pm through midnight. A few of these storms could produce hail to the size of dimes as well as frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday By Thursday night rain may briefly transition to light freezing rain or snow with an inch or less of accumulations expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 10, 11:19 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 AM CDT WED APR 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY SNOW MARSHALL 44.45N 95.79W
04/10/2019 M6.8 INCH LYON MN CO-OP OBSERVER
&&Local storm report, Apr 10, 11:38 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED APR 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW TRACY 44.24N 95.62W
04/10/2019 M4.1 INCH LYON MN CO-OP OBSERVER
&&Local storm report, Apr 10, 12:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT WED APR 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW HURON 44.36N 98.22W
04/10/2019 M3.0 INCH BEADLE SD OFFICIAL NWS OBS
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 3:49 AM CDT | Winter Weather Advisory | FSD | Beadle, Brookings, Kingsbury, Lake, Miner, Moody and 1 more | 15 hr |
| Apr 10, 12:37 PM CDT | Winter Storm Warning | FSD | Lincoln, Minnehaha, Turner, Yankton | 42 hr |
| Apr 10, 3:24 PM CDT | Wind Advisory | FSD | Clay, Union | 22 hr |
Nearby
Ice Storm Warnings in Iowa, 2019Ice Storm Warnings in Minnesota, 2019Every ice storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.